Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 6, NWS Wichita, KS

February 18, 20144 counties in Kansas

NWS Wichita, KS issued this red flag warning at Feb 18, 2014, 3:16 AM CST for 4 counties in Kansas. It took effect at Feb 18, 2014, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2014, 3:16 AM CST (09:16 UTC)
In effect from
Feb 18, 2014, 1:00 PM CST
Expired
Feb 18, 2014, 5:55 PM CST
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WWUS83 KICT 180916
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
316 AM CST TUE FEB 18 2014


KSZ032-033-047-048-190000-
/O.NEW.KICT.FW.W.0006.140218T1900Z-140219T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
316 AM CST TUE FEB 18 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047 AND 048...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 6 PM CST THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DURING
  THE AFTERNOON HOURS ACROSS CENTRAL KANSAS. 

* WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
  BECOME VERY DIFFICULT TO CONTROL THIS AFTERNOON. OUTDOOR BURNING
  IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

JAKUB
2 follow-up statements
636 
WWUS83 KICT 182115
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CST TUE FEB 18 2014

KSZ032-033-047-048-190000-
/O.CON.KICT.FW.W.0006.000000T0000Z-140219T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
315 PM CST TUE FEB 18 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047 AND 048...

* EXTREME GRASSLAND FIRE DANGER...IS EXPECTED.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED UNTIL
  EARLY THIS EVENING. 

* WINDS...NORTHWEST 25 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
716 
WWUS83 KICT 182355
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CST TUE FEB 18 2014

KSZ032-033-047-048-190100-
/O.CAN.KICT.FW.W.0006.000000T0000Z-140219T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
555 PM CST TUE FEB 18 2014

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032...033...047 AND 048...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING.

THE STRONG AND GUSTY NORTHWEST WINDS HAVE DIMINISHED ACROSS 
THE AREA AND WILL BECOME LIGHT THIS EVENING. THEREFORE THE 
RISK FOR EXTREME GRASSLAND FIRE DANGER HAS ENDED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 18, 3:12 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 18, 3:12 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CST TUE FEB 18 2014

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 303 AM CST TUE FEB 18 2014

UNSEASONABLY WARM TEMPERATURES WILL PREVAIL ACROSS KANSAS TODAY WITH
SOME LOCATIONS APPROACHING 70 DEGREES. THE WINDS WILL INCREASE
BEHIND A SOUTHWARD MOVING COLD FRONT OVER CENTRAL KANSAS DURING THE
MID TO LATE AFTERNOON HOURS...AS DEEP ADIABATIC MIXING ALLOWS
STRONGER WINDS ALOFT TO MIX DOWN TO THE SURFACE. WEAK SURFACE HIGH
PRESSURE WILL SCOOT EASTWARD ACROSS THE REGION ON WEDNESDAY...WITH
SOUTHERLY WINDS USHERING IN RICHER GULF MOISTURE FOR WEDNESDAY
NIGHT. THIS COULD SPARK OFF SOME ELEVATED SHOWERS/STORMS OVER
EASTERN KANSAS FOR LATE IN THE AFTERNOON...BUT THE BETTER CHANCES
WILL BE FOR WEDNESDAY NIGHT. THE COMBINATION OF SUFFICIENT ELEVATED
SHEAR/INSTABILITY COULD SUPPORT A FEW STRONG STORMS OVER SOUTHEAST
KANSAS WITH SMALL HAIL POSSIBLE. OTHERWISE...VERY STRONG NORTHWEST
WINDS WILL RACE SOUTHWARD ACROSS CENTRAL KANSAS LATE WEDNESDAY
NIGHT AND SPREAD EASTWARD...AS SURFACE PRESSURE GRADIENT TIGHTENS
UP SIGNIFICANTLY. A WIND ADVISORY COULD BE HOISTED BY LATER SHIFTS
FOR THIS PERIOD. THE RAIN COULD CHANGE OVER TO A RAIN/SNOW MIXTURE
ACROSS CENTRAL KANSAS FOR LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING...AS THE COLDER AIR SURGES SOUTHWARD ACROSS KANSAS.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 303 AM CST TUE FEB 18 2014

DOWNSLOPE FLOW WILL GIVE WAY TO WARMER THAN NORMAL TEMPERATURES ON
FRIDAY AND SATURDAY COULD SEE A SLIGHT COOL DOWN...WITH COLDER AIR
PUSHING SOUTHWARD INTO KANSAS ON SUNDAY. A MUCH COLDER AIRMASS
COULD AFFECT THE REGION FOR EARLY NEXT WEEK...AS A STRONGER UPPER
LEVEL SYSTEM RACES SOUTHEAST THROUGH THE NORTHWEST FLOW REGIME AND
DISLODGES A CHUNK OF POLAR AIR.

JAKUB

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1129 PM CST MON FEB 17 2014

VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
SOUTH TO SOUTHWEST WINDS WILL STEADILY INCREASE OVERNIGHT INTO
TUESDAY MORNING AS A LEE SIDE SURFACE TROF MOVES EAST INTO
WESTERN KANSAS. THE TROF WILL MOVE INTO CENTRAL KANSAS BY MIDDAY
AND WILL BE FOLLOWED BY A SOUTHEAST MOVING COLD FRONT TUESDAY
AFTERNOON. EXCEPT FOR SOME HIGH CLOUDS DURING THE FORECAST VALID
PERIOD...THE MAIN IMPACT OF THE FRONT WILL BE A WIND SHIFT TO
THE NORTH-NORTHWEST.

KED

&&

.FIRE WEATHER...
ISSUED AT 303 AM CST TUE FEB 18 2014

GUSTY SOUTHWEST WINDS WILL GIVE WAY TO VERY HIGH FIRE DANGER ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS TODAY...HOWEVER THE COMBINATION
OF DEEPER MIXING/STRONG NORTHWEST WINDS BEHIND A SOUTHWARD MOVING
FRONT WILL REALLY DRY OUT THE LOW LEVELS OVER CENTRAL KANSAS
THIS AFTERNOON. THIS SHOULD GIVE WAY TO EXTREME GRASSLAND FIRE DANGER
LEVELS...THEREFORE A RED FLAG WARNING WILL BE HOISTED OVER CENTRAL
KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  35  58  49 /   0   0  10  40
HUTCHINSON      68  33  57  45 /   0   0  10  50
NEWTON          68  34  57  47 /   0   0  10  50
ELDORADO        69  35  58  50 /   0   0  20  60
WINFIELD-KWLD   70  37  60  53 /   0   0  10  40
RUSSELL         68  32  58  39 /   0   0  10  70
GREAT BEND      68  33  58  41 /   0   0  10  40
SALINA          68  32  57  41 /   0   0  10  70
MCPHERSON       68  33  57  44 /   0   0  10  60
COFFEYVILLE     69  36  63  57 /   0   0  20  70
CHANUTE         67  34  60  56 /   0   0  20  70
IOLA            67  34  59  55 /   0   0  30  70
PARSONS-KPPF    68  35  62  57 /   0   0  20  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 6 PM CST THIS
EVENING FOR KSZ032-033-047-048.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM CST THIS EVENING
FOR KSZ032-033.

&&
Hazardous weather outlook, Feb 17, 4:50 PM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CST MON FEB 17 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
450 PM CST MON FEB 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY HIGH GRASSLAND FIRE DANGER LEVEL WILL AFFECT MUCH OF THE
REGION FOR TUESDAY AFTERNOON AND AGAIN ON THURSDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW
STRONG THUNDERSTORMS WITH SMALL HAIL WILL BE POSSIBLE OVER
SOUTHEAST KANSAS WEDNESDAY NIGHT.

A MIX OF RAIN AND SNOW IS POSSIBLE ON EARLY ON THURSDAY. NO SNOW
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JAKUB/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:21 AM CSTWind AdvisoryICTLincoln, Russell15 hr

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.